Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 358, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 9, 2001, 7:19 PM CDT for Etowah County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 9, 2001, 7:19 PM CDT (00:19 UTC)
- Expired
- Jul 9, 2001, 7:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:20 PM CDT | Thunderstorm Wind 50 E | Countywide, AL | Numerous trees and power lines were blown down across the county. The most significant damage occurred in Gadsden, Rainbow City, and Southside. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2043 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 100018 SVRBHM ALC055-100045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 719 PM CDT MON JUL 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ETOWAH COUNTY IN ALABAMA * UNTIL 745 PM CDT * AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MOUNTAINBORO...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SOUTHSIDE... RIDGEVILLE...HOKES BLUFF...GLENCOE...GADSDEN AND ATTALLA. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMEAS. LAT...LON 3420 8604 3412 8621 3388 8604 3400 8576
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:18 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 9, 3:18 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 318 PM CDT MON JUL 09 2001 BEST MOISTURE AND INSTABILITY (AS SEEN FROM THETA-E AXIS AND LI AXIS) EXTENDS FROM MIDDLE TENNESSEE SOUTHEAST INTO GEORGIA THIS AFTERNOON...AND BEST THUNDERSTORM DEVELOPMENT OBSERVED THROUGH THIS CORRIDOR. HOWEVER...EXPECT SOME ADDITIONAL DEVELOPMENT TO WEST OF THIS AREA TO OCCUR DURING THE REMAINDER OF THE AFTERNOON AND SPREAD INTO NORTH ALABAMA INTO THE EVENING HOURS. SO SOME POPS WILL BE CARRIED FOR TONIGHT...AND WILL BE INFLUENCED BY RADAR COVERAGE AT TIME OF ISSUANCE. OTHERWISE AS PER PREVIOUS FORECAST PACKAGE BEST MOISTURE AND INSTABILITY APPEARS TO DROP FARTHER SOUTH AND WEST ON TUESDAY...AND WILL REFLECT THIS IN AFTERNOON PACKAGE. HOWEVER...WITH NORTHWEST FLOW ALOFT AND EMBEDDED IMPULSES CONTINUING TO AFFECT FORECAST AREA NEXT COUPLE OF DAYS...AND WITH HIGH SURFACE DEWPOINTS AND UNSTABLE AIR MASS REMAINING ACROSS REGION...THINK IT WOULD BE PRUDENT TO KEEP MENTION OF THUNDERSTORMS ACROSS ALL OF AREA INTO WEDNESDAY. LOWER SURFACE DEW POINTS BY WEDNESDAY ACROSS THE TENNESSEE VALLEY WOULD SUGGEST ONLY WIDELY SCATTERED ACTIVITY THERE BY THAT TIME. FAIRLY NORMAL MID JULY TEMPERATURES WILL CONTINUE NEXT COUPLE OF DAYS...WITH MOST HIGHS 90 TO 95 AND OVERNIGHT LOWS IN THE LOW TO MID 70S. THIS SHOULD KEEP US BELOW HEAT ADVISORY CRITERIA ALTHOUGH MAY STILL NEED HEADLINE FOR HEAT INDICES NEAR 105 SOUTHERN SECTIONS FOR TUESDAY. IN THE EXTENDED...LOOK FOR SCATTERED AFTERNOON AND EVENING CONVECTION TO CONTINUE THURSDAY AND FRIDAY WITH SOMEWHAT LOWER POPS AND MAX TEMPS BY THE WEEKEND...ESPECIALLY NORTHERN SECTIONS. HSV 073/093 072/092 4Z322 BHM 074/093 072/093 2323 MGM 074/094 073/093 2433 .BHM...NONE.
In the hours before
Local storm report, Jul 9, 6:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CDT MON JUL 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM ARDMORE AL WIND DAMAGE
07/09/01 LIMESTONE LIMESTONE EMA REPORTED
NUMEROUS TREES AND
POWERLINES DOWN AS WELL
AS ROOF DAMAGE IN THE
ARDMORE/ELKMONT/SALEM
AREAS.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:27 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 33 min |
| Jul 9, 7:39 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 36 min |
| Jul 10, 4:16 PM CDT | Severe Thunderstorm Warning | BMX | Cullman, Morgan | 44 min |
| Jul 10, 4:39 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 36 min |
| Jul 10, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.